We are searching data for your request:
Upon completion, a link will appear to access the found materials.
Is it dangerous to take turmeric supplements?
There are always discussions about the effectiveness of dietary supplements. The preparations should actually be beneficial to health and in no way harm it. However, in a recent case report, physicians describe how an older woman developed hepatitis after taking turmeric supplements for eight months.
A 71-year-old woman was routinely examined to find that her liver had abnormally high levels of enzymes. The treating doctors and specialists were initially surprised and wondered what could have caused the woman's liver damage. When analyzing their diet, they found that the woman had taken turmeric to reduce the risk of stroke. The doctors report about the case in the English-language journal "BMJ Case Reports".
Turmeric has anti-inflammatory properties
How widespread is the intake of food supplements? Almost 20 percent of adults in the US and around 30 percent of adults in the UK take supplements. Turmeric is one of the most popular products, with a third of patients with rheumatoid arthritis taking the spice because of its anti-inflammatory properties.
What causes autoimmune hepatitis?
After the patient was referred to a specialist, the tests carried out showed that she had autoimmune hepatitis. The disease, which affects up to 18 in 100,000 people in the U.S. and the UK each year, occurs when a person's immune system mistakenly attacks their liver, causing inflammation.
Ms. took a variety of medications
Doctors from the University of Arizona, Tucson initially suspected that the sudden liver damage was due to the 20 other medications and supplements the patient took every day for various reasons. For example, she suffered from thyroid problems and irritable bowel syndrome and arthritis.
How did the investigation go?
But after evaluating their medical records, the experts found that their drug dose hadn't changed much in two years. After several tests were initially carried out without clear results, the woman's liver enzyme level suddenly began to drop about three months after the patient was referred to the specialists. The patient admitted that she had not taken turmeric supplements for four weeks. Thirteen months later, her liver enzyme levels were back to normal. Because she had thrown away the supplements, the medical team was unable to examine the preparation for its turmeric dose or contamination with heavy metals or pesticides.
Turmeric tablet users often have impaired liver function
However, it has previously been found that supplements made from the root of the spice may have been contaminated with lead. According to the case report, half of the people taking turmeric tablets have impaired liver function. In addition, up to 15 percent of autoimmune hepatitis cases are triggered by medication or dietary supplements, which is probably due to the breakdown of the medication, the experts explain.
Interaction with other drugs caused liver damage
The doctors explain that it was not the supplements themselves that caused the woman's liver damage, but their interaction with the other drugs. However, the experts emphasize that up to 40 percent of older patients take more than one drug. Doctors should therefore ask their patients with abnormal liver tests whether they are taking turmeric, according to the current case report. (as)